Alert archive / South Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Columbia, SC

July 10, 2022Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Jul 10, 2022, 7:11 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 7:11 PM EDT (23:11 UTC)
Expired
Jul 10, 2022, 8:50 PM EDT
In force
99 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS52 KCAE 102311
FFWCAE
GAC245-SCC003-110215-
/O.NEW.KCAE.FF.W.0011.220710T2311Z-220711T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
711 PM EDT Sun Jul 10 2022

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Central Richmond County in east central Georgia...
  West Central Aiken County in central South Carolina...

* Until 1015 PM EDT.

* At 711 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Gordon, Hephzibah, South Augusta, Glendale, Augusta Regional 
  Airport, Daniel Field, Midtown, Augusta Mall, Miles Park, Richmond 
  County Recreation Center, Westover, Kendan Park, Hillcrest 
  Memorial Park, Glenn Hills, Minnick Park, Pendleton King Park, 
  Phinizy Swamp Nature Park, Diamond Lakes Regional Park, Forest 
  Hills and New Savannah Bluff Lock & Dam Park.

This includes the following highways...
	Interstate 520 in Georgia between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

&&

LAT...LON 3332 8191 3330 8191 3335 8221 3340 8217
      3348 8212 3346 8188

FLASH FLOOD...RADAR INDICATED

$$

CRL
1 follow-up statement
114 
WGUS72 KCAE 110050
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
850 PM EDT Sun Jul 10 2022

GAC245-SCC003-110100-
/O.CAN.KCAE.FF.W.0011.000000T0000Z-220711T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richmond GA-Aiken SC-
850 PM EDT Sun Jul 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL RICHMOND AND WEST 
CENTRAL AIKEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3332 8191 3330 8191 3335 8221 3340 8217
      3348 8212 3346 8188

$$

CRL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:02 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 3:02 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
302 PM EDT Sun Jul 10 2022

.SYNOPSIS...
A quasi-stationary boundary across the area will remain the
focus for showers and thunderstorms today then move out of the
region this evening. Heavy rain will be possible, raising
concern for isolated flash flooding. Upper level troughing will
be over the eastern US through much of the week keeping the
chance of showers and thunderstorms each day. Another front is
expected to move into the Southeast late this week supporting
increased rain chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms have moved across parts of the
central Midlands this morning with more widespread showers over
the northern Midlands and Pee Dee. Visible satellite imagery
currently shows some breaks in the clouds over the southern half
of the forecast area and expect this to fill in with convection
over the next couple hours. Instability over the southern
Midlands and CSRA is weak to moderate and with limited
divergence aloft and weak mid level lapse rates the potential
for severe weather remains low. Main concern will be the
potential for locally heavy rainfall as PWAT values remain aoa
2 inches. Some potential for localized flooding this afternoon
across the eastern Midlands and southern CSRA however the areas
of concern today received little rainfall yesterday. Afternoon
high temperatures will vary today with the extensive clouds and
rain keeping the northern Midlands in the upper 70s to around 80
with the southern Midlands and CSRA in the upper 80s.

Showers and thunderstorms will taper off this evening however
with the trough rotating through the region expect a few
lingering cells into the late evening and early overnight hours.
Fog will also be possible toward daybreak as the cells exit the
area and the low levels have a chance to stabilize.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A frontal boundary will continue to sag southward Monday through
Tuesday. Precipitable water values are expected to range from 1.5
inches across the northern Midlands to 2 inches near the frontal
boundary. This boundary will be the primary forcing mechanism for
mainly diurnal convective activity. Localized flash flooding
will be the principal hazard. Temperatures will be below normal
Monday and near normal on Tuesday.

An upper level trough digs into the Great Lakes and Northeast
Wednesday. This causes a cold front to move toward the region
during the afternoon. Precipitable water values increase to 2 to
2.25 inches ahead of the front. Localized flash flooding will
remain the primary weather hazard.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cold front stalls across The Midlands and CSRA from Thursday
through next weekend. The front will be the focus for mainly
diurnal convection each day with localized flash flooding the
primary hazard. Temperatures will be at or below normal due to
extensive cloud cover and lower H5 heights.

&&

.AVIATION /19Z SUNDAY THROUGH THURSDAY/...
Variable conditions through the TAF period.

Showers and a few thunderstorms continue across the area with
breaks in the clouds allowing for additional development. Main
focus this evening into tonight will be from AGS to OGB where
the best convective potential exists. The potential for severe
thunderstorms is low however locally heavy rainfall is
expected. Convection will diminish late this evening into early
tonight then as the atmosphere stabilizes expect fog to develop
and have included mention at all terminals during the early
morning and sunrise hours. Moisture is expected to linger
through the end of the period so have kept IFR to LIFR
conditions in TAFs. Winds through the period will be
northeasterly at 7 knots or less.

EXTENDED AVIATION OUTLOOK...Daily thunderstorm restrictions at
times continue into next week. Morning low clouds and/or fog
will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 10, 3:14 AM EDT, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
314 AM EDT Sun Jul 10 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
314 AM EDT Sun Jul 10 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Localized flash flooding possible, especially in urban areas and
locations that recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 2:34 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Sun Jul 10 2022

SCZ038-137-101900-
Southeastern Orangeburg SC-Clarendon SC-
234 PM EDT Sun Jul 10 2022

...Strong thunderstorms will impact portions of southern Clarendon
and east central Orangeburg Counties through 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Alcolu to near Santee State
Park. Movement was east at 20 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manning, Summerton, Santee Cooper Regional Airport, Santee,
Eutawville, Vance, St. Paul, Rocks Pond Campground and Marina,
Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing and Mill Creek Marina and Campground.

This includes Interstate 95 between mile markers 94 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3339 8024 3333 8025 3347 8061 3377 8011
      3374 7998 3372 7997
TIME...MOT...LOC 1833Z 250DEG 17KT 3372 8009 3347 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL
Local storm report, Jul 10, 6:00 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 SSE AIKEN             33.52N 81.72W
07/10/2022                   AIKEN              SC   LAW ENFORCEMENT

            SCHP REPORTED ROAD FLOODING AT SC 188 (PINE
            LOG RD) AND SC 19 (WHISKEY RD) IN SOUTH
            AIKEN.

&&

DCM
Special weather statement, Jul 10, 6:16 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
616 PM EDT Sun Jul 10 2022

GAZ065-077-SCZ030-035-102245-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
616 PM EDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of north central Burke,
southeastern Richmond, west central Barnwell and southwestern Aiken
Counties through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jackson, or 9 miles west of Savannah River Site, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, Savannah River Site, Aiken Mall, New Ellenton, Jackson, Shell
Bluff, Shell Bluff Landing, Boyd Pond Park, Audubon's Silver Bluff
Sanctuary, Savannah River Site Badge Office, Savannah River Site H
Canyon and Bennock Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3307 8192 3335 8196 3355 8166 3328 8156
TIME...MOT...LOC 2215Z 251DEG 16KT 3329 8182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MG
Local storm report, Jul 10, 7:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLOOD            4 WNW EDISTO            33.51N 80.96W
07/10/2022                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTED ROAD FLOODING AT SC 4 AND
            SHILLINGS BRIDGE RD WEST OF ORANGEBURG.

0653 PM     FLOOD            3 NE SPRINGFIELD        33.53N 81.25W
07/10/2022                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTED ROAD FLOODING AT SC 3 AND HI
            COTTON LN NORTHEAST OF SPRINGFIELD.

0656 PM     FLOOD            4 WNW SPRINGFIELD       33.51N 81.34W
07/10/2022                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTED ROAD FLOODING AT SC 4 AND
            FURTICK RD WEST OF SPRINGFIELD.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:19 PM EDTSpecial Weather StatementCAEChesterfield41 min
Jul 10, 2:34 PM EDTSpecial Weather StatementCAEClarendon26 min
Jul 10, 4:48 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield117 min
Jul 10, 5:24 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Jul 10, 5:49 PM EDTAreal Flood AdvisoryCAEAiken116 min
Jul 10, 6:11 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Jul 10, 6:16 PM EDTSpecial Weather StatementCAEAiken29 min

Nearby

Flash Flood Warnings in South Carolina, 2022Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.